Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Wakefield, VA

March 26, 2002Chesterfield County, Henrico County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 26, 2002, 8:26 PM EST for Chesterfield County, Henrico County, Virginia. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 26, 2002, 8:26 PM EST (01:26 UTC)
Expired
Mar 26, 2002, 8:55 PM EST
In force
29 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Chesterfield County, VA, Henrico County, VA

The radar

The Norfolk radar (KAKQ), 62 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 8:40 PM ESTThunderstorm WindChester, VATrees down in Stoney Glen West.
Mar 26, 8:45 PM ESTThunderstorm WindSandston, VATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 7:30 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2002-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2002-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 270126
SVRAKQ
VAC041-087-270155-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
825 PM EST TUE MAR 26 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL VIRGINIA
  HENRICO COUNTY IN CENTRAL VIRGINIA

* UNTIL 855 PM EST

* AT 825 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF BEACH...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  POCAHONTAS STATE PARK AT 830 PM
  CHESTERFIELD AT 835 PM
  CENTRALIA AND CHESTER AT 840 PM
  BELLWOOD AND DREWRYS BLUFF AT 845 PM
  BENSLEY AND MEADOWVILLE AT 850 PM
  VARINA AND RICHMOND HEIGHTS AT 855 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

CULLEN
&&
LAT...LON 3732 7769 3719 7753 3743 7718 3755 7731

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 3:00 PM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Mar 26, 3:00 PM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
300 PM EST TUE MAR 26 2002

KEEPING AN EYE ON AREA OF CONVECTION SLIDING NEWD FM NE NC INTO SE
VA. STORMS ARE PULSING BUT NOT REACHING SVR LIMITS YET. ALSO A
THREAT FOR AN ISOLD SVR TS THIS EVE WITH MAIN BRUNT OF CNVTN ASSOCD
WITH APPROACHING COLD FRONT. FRONT WILL CROSS AKQ FA BTWN 06-12Z
TNGT. WL KEEP LIKELY POPS WITH CHC TS MOST AREAS AS LOW LVL WEDGE
HAS BKN ALL BUT FAR NW COUNTIES.

CHC OF LINGERING SHWR FAR SE FA TMRW MORN AS SFC WAVE DEVELOPMNT
SLOWS FRONTAL PROGRESS. SHUD CLR OUT DUR AM HOURS BUT MID LVL FLOW
SLIGHTLY CYCLONIC (VS ZONAL) AND CUD POP SM SC DUR AFTN WITH
LINGERING LOW LVL MOISTURE. TEMPS WL RISE TO NR CLIMO NORMS PENDING
ARRIVAL OF BTR 8H CAA DUR LT AFTN/EVE.

MID LVL FLOW BCMG MR ZONAL WED NIGHT/THU AS SFC HIGH BUILDS IN THEN
SLIPS OFFSHORE BY LATE THU. GOOD RADIATIONAL COOLING FOR INLAND
AREAS LATE WED NIGHT AND SOME AREAS BRIEFLY BLO FREEZING BUT PROB
NOT PROLONGED ENUF (OR COLD ENUF) FOR FREEZE WARNING.

EXNTDD: BEST DYNAMICS/MOISTURE ASSOCD WITH NEXT FRONTAL SYS PASSES
TO N LATE FRI OR EARLY SAT. NEXT BEST CHC PCPN APPEARS LATE IN THE
WEEKEND INTO EARLY NEXT WEEK AS WAA/MOISTURE FM SW OVERRIDES COOL
WEDGE E OF MTNS. WL INTRODUCE POPS LATE SUNDAY THRU MON.

FCSTID = 20

PRELIM CCF:
SBY   46  57  30  57 /  70  10   0   0
OXB   49  55  32  53 /  70  10   0   0
ECG   53  62  34  60 /  70  10   0   0
ORF   51  59  35  59 /  70  10   0   0
PHF   47  60  32  63 /  60  10   0   0
AKQ   47  60  32  64 /  60  10   0   0
RIC   45  59  31  63 /  60  10   0   0
FVX   42  58  31  64 /  60  10   0   0

.AKQ...
MD...SMALL CRAFT ADVISORY FENWICK ISLAND TO CHINCOTEAGUE.
NC...SMALL CRAFT ADVISORY NC/VA BORDER CURRITUCK BCH LIGHT
VA...SMALL CRAFT ADVISORY CHINCOTEAGUE TO NC/VA BORDER AND CHES BAY
     S OF SMITH POINT.

CULLEN

In the hours before

Special weather statement, Mar 26, 8:20 PM EST, 6 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ063-065>068-070>100-270500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
820 PM EST TUE MAR 26 2002

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT...

THE AREAS UNDER THE SEVERE THUNDERSTORM WATCH INCLUDE MUCH OF
CENTRAL AND EASTERN VIRGINIA...THE LOWER MARYLAND EASTERN SHORE AND
NORTHEAST NORTH CAROLINA.

A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST FROM THE I95 CORRIDOR
TOWARD THE CHESAPEAKE BAY DURING THE EVENING...AND REACH COASTAL
NORTH CAROLINA...THE VIRGINIA TIDEWATER...AND THE EASTERN SHORE BY
MIDNIGHT. WIND GUSTS TO 60 MPH...FREQUENT LIGHTNING...HEAVY RAINFALL
AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER UPDATES.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:45 PM ESTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.